My husband had a knee replacement in March '08. He has had surgery on several occasions prior to this one. About 6 weeks after his surgery he developed hives that were localized below his waist and down the sides of his trunk. In addition, his upper lip and uvula have been swollen on occasion. We already know there was no cement used during the replacement. He has been on prednisone twice, has taken 50 mg. of Benedryl every 6 hours for 30 days, and has been on Zyrtec and Tagamet every night for the past two months. He also went to an allergist who did thyroid studies on him. Nothing that he has taken has worked and his hives have become increasingly worse. Over the past two days his entire body has been covered with hives, that now itch and his entire face, including his eyes, are swollen. Although he has taken the Benedryl, Zyrtec and Tagamet over these past two days, the symptoms have not subsided. He is scheduled to see a dermatologist this coming week but wondered if there was anything he could do to get rid of the hives and swelling in the interim. Is it possible he is allergic to the knee replacement?
Allergic reaction to total hip replacement are very uncommon.If it occurs,it can be to the material used in total hip replacement like titanium, cobalt chrome, and polyethylene which are used in the ball of the prosthetic joint or to the anesthesia or medicines used during or after surgery or even rejection of the body to the prosthetic joint and formation of antibodies to the joint.Also remember that some cases of hives may be idiopathic i.e no cause is known.To find out whether your husband is allergic to the material used in joint,you can get allergy tests done from an allergist.
The mainstay of treatment of hives is antihistamine which may be necessary for prolonged periods (in excess of 6 weeks).Take Over the counter antihistaminics like benadryl or Claritin.Sometimes double conventional doses of non-sedating antihistamines such as Cetirizine(zyrcet), Loratadine(Claritin) and Fexofenadine may be needed to get symptom relief. Sedating antihistamines such as Chlorphenamine(benadryl) or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.Also apply 1% corticosteroid(dermacort) cream on the itchy areas.
Persistent hives may need allergy shots or even changing the material of the joint.
my brother had knee replaced day after surgery when i seen him his face was red as if he had severe sunburn breathes hard when walking loss of appetite fever 102 comes and goes no appetite had pain in his stomach diarhea (diarrhea) . nurse said redness from morphine but now face is not red still on morphine ran numerous test sent him home on different antibotics getting no better lost 23 pounds in month doesnt want to eat says now he hurts all over besides other symtons what could be going on
Hello, my mom was allergic to the components in her knee replacements. She ended up having them removed and redoing the replacement with titanium so that all the symptons would go away hopefully. They did, not even an hour after the surgery her hives,redness,everything was gone.The doctors will tell you that your not allergic to the replacement. But, my mom was within an hour after surgery. red all over,fever. have an allergist do a skin and patch test for metals & cement. Maybe that's what is wrong. My mom's had hair loss,weight loss,hives,no appetitie, etc. an allergic reaction to the componets in the knee can do alot of harm to your organs and bones if not taken out. call the allergist, at least you will know. hope this helps. if need more info feel free to email me. ***@****
I had both knees replaced and I too suffer from hives – for over a year. I have been on 5 -6 courses of steroids and I continue to be on a double dose of Zyrtec, a double dose Xyzal, 1 doses of Doxepin and a dose of Singulair. These have worked for a while and then the hives come back even stronger. The Allergist now wants to add a dose of cyclosporine and if that does not work he wants to add a dose of Methotrexate – all of which have side effects that have to be monitored on a regular basis. I had my allergist test me for metal allergies and the test came back positive for Cobalt. My regular Doctor did a blood test and it came back showing Cobalt – not enough to be toxic but with levels that could cause hives. The Allergists all seem to want to treat the symptoms and not the cause. They will tell you, “maybe it is the cause and maybe it isn’t – we don’t know!”, so they only want to treat the symptoms. All of my research shows that the people that do suffer from a reaction to Nickel or Cobalt from the knee replacement get better once the knees are replaced with titanium knee replacements – trying to get the Doctors to come to this conclusion is the hard part. (I am not a health care professional but with what I have seen on the net points to the knee replacement as the cause. Because only 10% on 1% of people that have knee replacements have a reaction to the metal most health care professionals will follow the “book” and not even look at this as the cause. I have yet to get a Doctor to do the updated research – when I do get a Doctor to take the time to research this then maybe the will open their minds and treat the cause instead of the symptom’s. MAYBE IF ENOUGH OF US DEMAND THEY LOOK MAYBE THE WILL LISTEN.) I lay awake at night scratching my haves and sit on my hands at night trying not to scratch – maybe if the Doctors went through what we do they would be motivated to treat the cause.) ALF – Spokane.
I had both knees replaced a year and a half ago with with Vanguard knee replacement I am in constant pain and the doctors feel its allergic reaction what can I take for it without replacing the needs again
I understand where your coming from I had bi laterial knee replacents in 06. Didn't, work so they gave me 2revisions . Now I am disabled with 10 pain pils a day question is can I be wondering if I,m allergic to the cement or implant not giving up yet
I too am having serious issues with a knee implant. This has been going on for three years now. After my first surgery, I ended up with an infection. I found this out because my wonderful physical therapist said the dr wasn't reading his notes and I had been going for 6 months. So I went to see a new doctor who found the infection within a week. So I did the 2 stage change out for the replacements. The best my knee ever felt was when the concrete antibiotic spacer was in my leg..I still continue to have a lot of pain and weakness. I am always wanting to sleep. So That doctor referred me to see another doctor in the city of Chicago. He seemed like he knew what he was doing but said all the symptoms were pointing towards infection again. Luckily that was not the case. He just switched out the plastic. Now since the surgery I have a rash all outside area of my knee. This doctor doesn't see an issue having that. So now he is sending me to see another Dr in Chicago that looks to have wonderful reviews. I am so wishing this one will listen to me and do some extra testing or something. I am only 40 years old. I can't even fully go to the grocery store and I do not want to live the rest of my life in this amount of pain. I am hoping for some help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.